Hail, Pope
- When
- June 4, 11:20 AM CST
- Where
- Pope County, 1.93 mi W of Lowry
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.700, -95.570
Scattered thunderstorms developed during the late morning across west central Minnesota. These storms were from activity that produced severe weather in central North Dakota the previous day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed during the late morning across west central Minnesota. These storms were from activity that produced severe weather in central North Dakota the previous day.
Ahead of the thunderstorms, temperatures rose into the 70s and 80s. A few storms produced large hail in Grant County prior to moving into Douglas County in west central Minnesota during the late morning of Tuesday, June 4th. As the storms moved east into Douglas and Pope Counties, a few hail stones, up to penny size, fell, along with wind gusts of 45 to 50 mph. Slowly these storms intensified as they moved southeast across southern Minnesota.
As two severe storms merged in southern Scott, and northern Le Sueur Counties, damaging straight-line winds and downburst occurred. The worst storm damage occured southeast of Belle Plaine, and along the border of Scott and Le Sueur Counties from Union Hill to New Prague. This is where two storm spotters measured a wind gust of 85 mph. This caused structural damage to a barn, and numerous trees were blown down from Union Hill to New Prague.
There were other areas of southern Minnesota that had wind damage and large hail. This included areas around Hutchinson, Gaylord and Buffalo Lake.
Large hail also occurred, with numerous reports of quarter size hail, with a few as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 4, 5:54 AM CST, 5 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 654 AM CDT Tue Jun 4 2019 .UPDATE... Issued at 645 AM CDT Tue Jun 4 2019 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 311 AM CDT Tue Jun 4 2019 Surface analysis early this morning shows a wavy warm front from southern Manitoba province extending SE over northeast MN through western WI into northern IL. The main low pressure center associated with the front is straddling the far southern Saskatchewan/Manitoba border. Its cold front extends SW through MT into WY. A surface trough is analyzed dropping due south from the surface low through the Northern and Central Plains. In addition, a large high pressure system continues to sit over the eastern CONUS. Aloft, a split flow is maintained with generally zonal flow over southern Canada and the northern tier states with multiple shortwave disturbances riding eastward within the flow. The overall surface low pressure system will shift eastward through this evening with the cold front expected to drop southeast across the WFO MPX coverage area late this evening into the early morning hours. However, until that happens, pronounced moist southerly flow around the western fringe of the surface will bring much higher dewpoint air into the Upper Mississippi River Valley along with unseasonably warm air. Temperatures around sunrise will start out from the mid 50s to lower 60s then surge to the upper 70s in western WI to near 90 in western MN. With this warm air, dewpoints will increase to the mid-to-upper 60s. This will easily aid in pushing MLCAPEs into the 2500-3500 j/kg range with little to no capping due to the progressive split flow. So, given the frontal lift, instability and effective moisture in place, confidence is fairly high in the occurrence of thunderstorms today and tonight but the huge question will be the timing and mode. Cloud cover looks to be fairly stoic today so it will be difficult to say that strictly convection alone will allow for thunderstorm development. The kicker looks to come from either a decaying MCS to the southwest this morning and/or available shortwaves aloft. CAMs try to pin down a relatively organized shortwave this afternoon-evening across the area, hence have highlighted this thinking into the gridded forecast for timing of thunderstorms. There may be some isolated-scattered clusters of storms this afternoon-evening but these then look to become more organized this evening into tonight with the expected shortwave aloft. With decent unidirectional bulk shear in the 35-45kt range combined with decent low-mid level lapse rates, the expected threats remain large hail and damaging winds with any storms that become well enough organized and deep. Still, because coverage and timing are complicated and conditional today through tonight, the Slight Risk is maintained as opposed to any higher risk. Any and all storms look to push southeast of the area by daybreak Wednesday morning with the frontal passage, allowing cooler and drier high pressure to shift into the area behind the departing front. This will allow for plenty of sunshine on Wednesday with highs ranging from the mid 70s to the lower 80s and much less humidity. .LONG TERM...(Wednesday night through Monday) Issued at 311 AM CDT Tue Jun 4 2019 Higher confidence continues for a dry forecast from Wednesday night through Saturday afternoon as an upper ridge builds, and holds over the Upper Midwest. The latest run of the GFS has come closer to the EC/Fv3 on the upper ridge holding strong over the Upper Midwest for late this week, and into the first part of the weekend. Thus, keeping the storm system that had been moving more northeast over the past several runs, to a more southerly track, affecting the central/southern Plains late this week. In addition, temperatures have trended toward higher numbers for Thursday/Friday which has been difficult with the blended models supporting a cooler scenario. Temperatures will likely average 5 to 10 degrees warmer than climatology which is the mid 70s for the first week of June. For those who want a warmer forecast, please take the opportunity to get things done late this week, and into the early part of the weekend. Models have been supporting a significant change in the forecast for late in the weekend, and especially next week. This forecast change is related to a strong trough moving inland over the Pacific Northwest late this week, and over the Northern Plains, Upper Midwest by Sunday/Monday. This trough will break down the upper ridge, and allow for much cooler air to filter southward next week. The initial upper ridge will likely hold off the precipitation associated with the trough until late Saturday night, and Sunday. This is when we have the next chance of measurable precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 645 AM CDT Tue Jun 4 2019 VFR conditions to start but conditions are expected to deteriorate this afternoon-evening with the development of scattered convection. Have tried to highlight the best timing of the convection into all TAF sites in advance of the cold front this evening. Chances have diminished for isolated convection this morning into early afternoon so have opted to keep that period dry. Though the TEMPOs show the best timing, the VCTS usage shows some variance that could occur, so later TAF issuances can resolve those differences. At this point, have brought visibilities down to MVFR while keeping ceilings as VFR, but IFR conditions could easily be realized should a storm go directly over a terminal. Conditions will improve overnight through tomorrow, but there is a small chance that MVFR ceilings are possible in the wake of the front around daybreak Wednesday morning. KMSP...VFR conditions to start and will last through mid- afternoon. Will look for TSRA to move near/across MSP during the latter portion of the evening push but there is some potential convection could impact MSP a bit earlier and convection could have conditions worse than MVFR. /OUTLOOK FOR KMSP/ Thu...VFR. Wind S 5-10 kts. Fri-Sat...VFR. Wind SE 5-10 kts. Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...JLT AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1006 AM CDT Tue Jun 4 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051515- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1006 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight. Some of the storms could be severe, with damaging winds being the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Area rivers will continue to run high through the rest of the week with ongoing flooding expected to persist. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Tue Jun 4 2019
MNZ041-041630-
Douglas-
1104 AM CDT Tue Jun 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...
At 1103 AM CDT, a strong thunderstorm was located near Ashby, or 19
miles southeast of Fergus Falls, moving southeast at 25 mph.
Locations impacted include...
Evansville, Millerville and Melby.
This includes Interstate 94 in Minnesota between mile markers 81 and
88.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4611 9549 4609 9545 4594 9567 4602 9578
4611 9577
TIME...MOT...LOC 1603Z 307DEG 22KT 4612 9575
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 1144 AM CDT Tue Jun 4 2019 MNZ041-041715- Douglas- 1144 AM CDT Tue Jun 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS COUNTY... At 1143 AM CDT, a strong thunderstorm was located 7 miles west of Carlos, or 7 miles northwest of Alexandria, moving southeast at 25 mph. Pea size hail is possible with this storm. Locations impacted include... Alexandria, Carlos, Leaf Valley, Belle River and Nelson. This includes Interstate 94 in Minnesota near mile marker 106. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4599 9554 4606 9545 4601 9515 4583 9533 TIME...MOT...LOC 1643Z 296DEG 22KT 4599 9544 CTG
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1206 PM CDT Tue Jun 4 2019 MNZ041-042-048-049-041730- Stearns-Pope-Douglas-Todd- 1206 PM CDT Tue Jun 4 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...NORTHEASTERN POPE...SOUTHWESTERN TODD AND NORTHWESTERN STEARNS COUNTIES... At 1206 PM CDT, strong thunderstorms were clustered near Lake Osakis, or 8 miles east of Alexandria, moving southeast at 45 mph. Pea size hail is possible with this storm. Locations impacted include... Sauk Centre, Lake Osakis, Little Sauk, Villard, Nelson, Forada, West Union, Westport and Sauk Centre Airport. This includes the following highways... Interstate 94 in Minnesota between mile markers 107 and 131. U.S. Highway 71 between mile markers 161 and 178. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4578 9538 4599 9517 4579 9474 4556 9504 TIME...MOT...LOC 1706Z 311DEG 38KT 4587 9520 CTG
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Tue Jun 4 2019
MNZ047-041730-
Stevens-
1209 PM CDT Tue Jun 4 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEVENS
COUNTY...
At 1208 PM CDT, strong thunderstorms were clustered near Cyrus, or
near Morris, moving east at 25 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Morris.
This includes U.S. Highway 59 between mile markers 168 and 174.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4570 9590 4571 9586 4562 9576 4560 9576
4560 9590
TIME...MOT...LOC 1708Z 265DEG 20KT 4565 9582
CTGThe Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
36 thunderstorm wind, 18 hail. Local standard time, as filed.
A Minnesota Department of Transportation wind sensor west of Clara City, Minnesota, measured wind gusts over 60 mph for a period of 10 minutes. The peak wind was 63 mph.
A shed was damaged south of St. Augusta.
There were numerous power lines that were damaged, 3 were snapped, and several large tree limbs, up to 10 inches in diameter, were blown down from near Olivia, to Hector.
There was a measured wind gust of 58 mph at the Hector regional airport.
There were several trees blown down southwest of Hutchinson, along with power lines blown down in one direction.
A large farm north of Buffalo Lake, Minnesota, received significant damage to their grain bins. Also, several large branches were blown down, with six power poles damaged near the area.
A swath of large hail, up to golf ball size, occurred between Silver Lake, and Lester Prairie.
Several power lines and trees were blown down in Stewart, and between Stewart and north of Brownton.
The Minnesota Department of Transportation wind sensor west of Winthrop measured a wind gust of 62 mph.
Power lines were blown down northeast of Winthrop.
A machine shed was completed destroyed on a farm 3 miles southeast of Gaylord, near the intersection of County Road 13, and 62. There were also power lines blown down in Gaylord. Two cows also perished at this farm.
Power lines were blown down in the city of Arlington.
There was a picture of wind, and hail damage to a home in Glencoe.
A large tree was blown down on Highway 169, north of St. Peter.
Several trees, a road sign, and power poles were blown down near, and along Highway 169, and 19, east to around 271st.
A few power lines were blown down on the 26400 Block of German Road, southwest of Belle Plaine.
A tree blew down on a trailer in Le Center.
A measured wind gust of 85 mph occurred near Union Hill. A barn roof was also blown off near the measured wind gust. In addition, a NWS storm survey concluded that straight-line winds produced the damage in the area.
Several trees were blown down in North Mankato. The Mankato regional airport measured wind gusts of 50 to 55 mph approximately 10-15 minutes later, which is east of North Mankato.
Several power lines were blown down on Iago Blvd southeast of Belle Plaine.
A large tree was blown down, and landed on a home in Heidelberg.
A large tree was blown down north of Union Hill.
Several large trees were blown down in New Prague, plus a road sign was blown down at the intersection of Highway 13, and 19, east of New Prague.
A large tree was blown down north of New Prague.
A swath of large hail, up to golf ball size fell north of Lonsdale, near Veseli. The hail damaged several tin roofs, a pole barn, and vehicles in the area.
A swath of large hail, up to ping pong ball size, fell along the Scott, Rice County border, northeast to near County Road 2, and 27, west of Elko New Market.
There was sporadic tree damage, up to 8 inches in diameter, on the east side of Cedar Lake.
A few trees were blown down at 200th Street and Harlow.
An eight inch diameter tree was blown down in Faribault.
There were multiple reports of downed trees, up to three feet in diameter, across parts of Northfield.
A trained spotter measured a wind gust of 75 mph in the city of Northfield.
Several trees and power lines were blown down between Lakeville, and Farmington.
A swath of large hail, up to quarter size fell south and west of Granite Falls.
A few trees were blown down between Burnsville and Rosemount, in Dakota County.
Several trees were damaged on the west side of Red Wing.
A swath of large hail, up to quarter size, fell around Hanley Falls.
There were several reports of large hail, up to quarter size, around Red Wing and the Hay Creek area. Some damage occurred to roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816893, 816894, 816895, 816896, 816908, 817102, 817091, 816909, 833769, 816911, 816910, 817093, 817092, 816898, 817094, 817097, 817098, 817099, 817122, 817096, 817095, 833763, 817101, 817103, 817121, 817123, 816900, 816912, 817104, 817100, 817109, 816901, 817108, 817111, 817105, 817110, 817351, 816902, 817350, 817114, and more.